doi: 10.3934/dcdsb.2021028

Traveling wave solutions of a free boundary problem with latent heat effect

1. 

Department of Applied Mathematics, Tunghai University, Tunghai University, Taichung, 40704, Taiwan

2. 

Department of Mathematics, National Taiwan University, National Taiwan University, Taipei, 10617, Taiwan

* Corresponding author: Chueh-Hsin Chang

Received  July 2020 Revised  December 2020 Published  January 2021

We study a free boundary problem of two competing species with latent heat effect. We establish the existence and uniqueness of the traveling wave solution and derive upper and lower bounds for the wave speed. Especially our results show that the latent heat retards propagation of the waves.

Citation: Chueh-Hsin Chang, Chiun-Chuan Chen, Chih-Chiang Huang. Traveling wave solutions of a free boundary problem with latent heat effect. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2021028
References:
[1]

C.-H. Chang and C.-C. Chen, Travelling wave solutions of a free boundary problem for a two-species competitive model, Communications on Pure and Applied Analysis, 12 (2013), 1065-1074.  doi: 10.3934/cpaa.2013.12.1065.  Google Scholar

[2]

C.-N. ChenC.-C. Chen and C.-C. Huang, Traveling waves for the FitzHugh-Nagumo system on an infinite channel, Journal of Differential Equations, 261 (2016), 3010-3041.  doi: 10.1016/j.jde.2016.05.014.  Google Scholar

[3]

E. N. DancerD. HilhorstM. Mimura and L. A. Peletier, Spatial segregation limit of a competition–diffusion system, European J. Appl. Math., 10 (1999), 97-115.  doi: 10.1017/S0956792598003660.  Google Scholar

[4]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 45 (2013), 1995-1996.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. DuM. X. Wang and M. Zhou, Semi-wave and spreading speed for the diffusive competition model with a free boundary, J. Math.Pures Appl., 107 (2017), 253-287.  doi: 10.1016/j.matpur.2016.06.005.  Google Scholar

[6]

Y. Du and C. H. Wu, Spreading with two speeds and mass segregation in a diffusive competition system with free boundaries, Calc.Var. Partial Differential Equations, 57 (2018), Art. 52, 36pp. doi: 10.1007/s00526-018-1339-5.  Google Scholar

[7]

M. El-Hachem, S. W. McCue and M. J. Simpson, A sharp-front moving boundary model for malignant invasion, Physica D, 412 (2020), Article 132639, 11pp. doi: 10.1016/j.physd.2020.132639.  Google Scholar

[8]

S. Heinze, A Variational Approach to Traveling Waves, Technical Report 85, Max Planck Institute for Mathematical Sciences, 2001 Google Scholar

[9]

D. HilhorstM. IidaM. Mimura and H. Ninomiya, A competition–diffusion system approximation to the classical two-phase Stefan problem, Japan J. Indust. Appl. Math., 18 (2001), 161-180.  doi: 10.1007/BF03168569.  Google Scholar

[10]

D. HilhorstM. Mimura and R. Schätzle, Vanishing latent heat limit in a Stefan-like problem arising in biology, Nonlinear Anal. Real World Appl., 4 (2003), 261-285.  doi: 10.1016/S1468-1218(02)00009-3.  Google Scholar

[11]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'equations de la diffusion avec croissance de la quantite de matiere et son application a un probleme biologique, Bull. Univ. Moscou S'er. Internat., A1 (1937), 1–26. English transl. in Dynamics of Curved Fronts, P. Pelc'e (ed.), Academic Press, 1988,105–130. Google Scholar

[12]

M. LuciaC. B. Muratov and M. Novaga, Linear vs. nonlinear selection for the propagation speed of the solutions of scalar reaction-diffusion equations invading an unstable equilibrium, Comm. Pure Appl. Math., 57 (2004), 616-636.  doi: 10.1002/cpa.20014.  Google Scholar

[13]

M. LuciaC. B. Muratov and M. Novaga, Existence of traveling waves of invasion for Ginzburg-Landau-type problems in infinite cylinders, Arch. Ration. Mech. Anal., 188 (2008), 475-508.  doi: 10.1007/s00205-007-0097-x.  Google Scholar

[14]

M. MimuraY. Yamada and S. Yotsutani, A free boundary problem in ecology, Japan J. Appl. Math., 2 (1985), 151-186.  doi: 10.1007/BF03167042.  Google Scholar

[15]

M. MimuraY. Yamada and S. Yotsutani, Stability analysis for free boundary problems in ecology, Hiroshima Math. J., 16 (1986), 477-498.  doi: 10.32917/hmj/1206130304.  Google Scholar

[16]

M. MimuraY. Yamada and S. Yotsutani, Free boundary problems for some reaction-diffusion equations, Hiroshima Math. J., 17 (1987), 241-280.  doi: 10.32917/hmj/1206130066.  Google Scholar

[17]

L. I. Rubinstein, The Stefan Problem, American Mathematical Society, Providence, RI, 1971.  Google Scholar

[18]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, 140, Amer. Math. Soc., Providence, 1994. doi: 10.1090/mmono/140.  Google Scholar

[19]

J. Yang, Asymptotic behavior of solutions for competitive models with a free boundary, Discrete Contin. Dyn. Syst., 35 (2015), 3253-3276.  doi: 10.3934/dcds.2015.35.3253.  Google Scholar

[20]

J. Yang, Traveling wave solutions of a time-periodic competitive system with a free boundary, J. Differential Equations, 265 (2018), 963-978.  doi: 10.1016/j.jde.2018.03.020.  Google Scholar

[21]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

show all references

References:
[1]

C.-H. Chang and C.-C. Chen, Travelling wave solutions of a free boundary problem for a two-species competitive model, Communications on Pure and Applied Analysis, 12 (2013), 1065-1074.  doi: 10.3934/cpaa.2013.12.1065.  Google Scholar

[2]

C.-N. ChenC.-C. Chen and C.-C. Huang, Traveling waves for the FitzHugh-Nagumo system on an infinite channel, Journal of Differential Equations, 261 (2016), 3010-3041.  doi: 10.1016/j.jde.2016.05.014.  Google Scholar

[3]

E. N. DancerD. HilhorstM. Mimura and L. A. Peletier, Spatial segregation limit of a competition–diffusion system, European J. Appl. Math., 10 (1999), 97-115.  doi: 10.1017/S0956792598003660.  Google Scholar

[4]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 45 (2013), 1995-1996.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. DuM. X. Wang and M. Zhou, Semi-wave and spreading speed for the diffusive competition model with a free boundary, J. Math.Pures Appl., 107 (2017), 253-287.  doi: 10.1016/j.matpur.2016.06.005.  Google Scholar

[6]

Y. Du and C. H. Wu, Spreading with two speeds and mass segregation in a diffusive competition system with free boundaries, Calc.Var. Partial Differential Equations, 57 (2018), Art. 52, 36pp. doi: 10.1007/s00526-018-1339-5.  Google Scholar

[7]

M. El-Hachem, S. W. McCue and M. J. Simpson, A sharp-front moving boundary model for malignant invasion, Physica D, 412 (2020), Article 132639, 11pp. doi: 10.1016/j.physd.2020.132639.  Google Scholar

[8]

S. Heinze, A Variational Approach to Traveling Waves, Technical Report 85, Max Planck Institute for Mathematical Sciences, 2001 Google Scholar

[9]

D. HilhorstM. IidaM. Mimura and H. Ninomiya, A competition–diffusion system approximation to the classical two-phase Stefan problem, Japan J. Indust. Appl. Math., 18 (2001), 161-180.  doi: 10.1007/BF03168569.  Google Scholar

[10]

D. HilhorstM. Mimura and R. Schätzle, Vanishing latent heat limit in a Stefan-like problem arising in biology, Nonlinear Anal. Real World Appl., 4 (2003), 261-285.  doi: 10.1016/S1468-1218(02)00009-3.  Google Scholar

[11]

A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Etude de l'equations de la diffusion avec croissance de la quantite de matiere et son application a un probleme biologique, Bull. Univ. Moscou S'er. Internat., A1 (1937), 1–26. English transl. in Dynamics of Curved Fronts, P. Pelc'e (ed.), Academic Press, 1988,105–130. Google Scholar

[12]

M. LuciaC. B. Muratov and M. Novaga, Linear vs. nonlinear selection for the propagation speed of the solutions of scalar reaction-diffusion equations invading an unstable equilibrium, Comm. Pure Appl. Math., 57 (2004), 616-636.  doi: 10.1002/cpa.20014.  Google Scholar

[13]

M. LuciaC. B. Muratov and M. Novaga, Existence of traveling waves of invasion for Ginzburg-Landau-type problems in infinite cylinders, Arch. Ration. Mech. Anal., 188 (2008), 475-508.  doi: 10.1007/s00205-007-0097-x.  Google Scholar

[14]

M. MimuraY. Yamada and S. Yotsutani, A free boundary problem in ecology, Japan J. Appl. Math., 2 (1985), 151-186.  doi: 10.1007/BF03167042.  Google Scholar

[15]

M. MimuraY. Yamada and S. Yotsutani, Stability analysis for free boundary problems in ecology, Hiroshima Math. J., 16 (1986), 477-498.  doi: 10.32917/hmj/1206130304.  Google Scholar

[16]

M. MimuraY. Yamada and S. Yotsutani, Free boundary problems for some reaction-diffusion equations, Hiroshima Math. J., 17 (1987), 241-280.  doi: 10.32917/hmj/1206130066.  Google Scholar

[17]

L. I. Rubinstein, The Stefan Problem, American Mathematical Society, Providence, RI, 1971.  Google Scholar

[18]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, 140, Amer. Math. Soc., Providence, 1994. doi: 10.1090/mmono/140.  Google Scholar

[19]

J. Yang, Asymptotic behavior of solutions for competitive models with a free boundary, Discrete Contin. Dyn. Syst., 35 (2015), 3253-3276.  doi: 10.3934/dcds.2015.35.3253.  Google Scholar

[20]

J. Yang, Traveling wave solutions of a time-periodic competitive system with a free boundary, J. Differential Equations, 265 (2018), 963-978.  doi: 10.1016/j.jde.2018.03.020.  Google Scholar

[21]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

Figure 1.  The intersection between $ y = \lambda c $ and $ y = g(c) $, and the zeros of $ g(c) = 0 $ under three cases: Figure (a): $ g(0)>0 $, $ 0<c_{ \lambda }<c_{0}<c_{min,u} $. Figure (b): $ g(0) = 0 $, $ c_{\lambda } = c_{0} = 0 $, Figure (c): $ g(0)<0 $, $ c_{min,v}<c_{0}<c_{\lambda }<0 $
[1]

Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387

[2]

Jong-Shenq Guo, Ken-Ichi Nakamura, Toshiko Ogiwara, Chang-Hong Wu. The sign of traveling wave speed in bistable dynamics. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3451-3466. doi: 10.3934/dcds.2020047

[3]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[4]

Lei Yang, Lianzhang Bao. Numerical study of vanishing and spreading dynamics of chemotaxis systems with logistic source and a free boundary. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1083-1109. doi: 10.3934/dcdsb.2020154

[5]

Huijuan Song, Bei Hu, Zejia Wang. Stationary solutions of a free boundary problem modeling the growth of vascular tumors with a necrotic core. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 667-691. doi: 10.3934/dcdsb.2020084

[6]

Zhenzhen Wang, Tianshou Zhou. Asymptotic behaviors and stochastic traveling waves in stochastic Fisher-KPP equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020323

[7]

Ludovick Gagnon, José M. Urquiza. Uniform boundary observability with Legendre-Galerkin formulations of the 1-D wave equation. Evolution Equations & Control Theory, 2021, 10 (1) : 129-153. doi: 10.3934/eect.2020054

[8]

Mokhtari Yacine. Boundary controllability and boundary time-varying feedback stabilization of the 1D wave equation in non-cylindrical domains. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021004

[9]

Patrick Martinez, Judith Vancostenoble. Lipschitz stability for the growth rate coefficients in a nonlinear Fisher-KPP equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 695-721. doi: 10.3934/dcdss.2020362

[10]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[11]

Ran Zhang, Shengqiang Liu. On the asymptotic behaviour of traveling wave solution for a discrete diffusive epidemic model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1197-1204. doi: 10.3934/dcdsb.2020159

[12]

Yohei Yamazaki. Center stable manifolds around line solitary waves of the Zakharov–Kuznetsov equation with critical speed. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021008

[13]

Xu Zhang, Chuang Zheng, Enrique Zuazua. Time discrete wave equations: Boundary observability and control. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 571-604. doi: 10.3934/dcds.2009.23.571

[14]

Michiel Bertsch, Danielle Hilhorst, Hirofumi Izuhara, Masayasu Mimura, Tohru Wakasa. A nonlinear parabolic-hyperbolic system for contact inhibition and a degenerate parabolic fisher kpp equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3117-3142. doi: 10.3934/dcds.2019226

[15]

Biyue Chen, Chunxiang Zhao, Chengkui Zhong. The global attractor for the wave equation with nonlocal strong damping. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021015

[16]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[17]

Ching-Hui Wang, Sheng-Chen Fu. Traveling wave solutions to diffusive Holling-Tanner predator-prey models. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021007

[18]

Bopeng Rao, Zhuangyi Liu. A spectral approach to the indirect boundary control of a system of weakly coupled wave equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 399-414. doi: 10.3934/dcds.2009.23.399

[19]

Yoshihisa Morita, Kunimochi Sakamoto. Turing type instability in a diffusion model with mass transport on the boundary. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3813-3836. doi: 10.3934/dcds.2020160

[20]

Jianli Xiang, Guozheng Yan. The uniqueness of the inverse elastic wave scattering problem based on the mixed reciprocity relation. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021004

2019 Impact Factor: 1.27

Article outline

Figures and Tables

[Back to Top]